Opdivo May Increase Risk for Autoimmune Disorders in Cancer Patients, Case Report Suggests

Opdivo May Increase Risk for Autoimmune Disorders in Cancer Patients, Case Report Suggests

Cancer immunotherapies that boost the immune system’s response, such as Opdivo (nivolumab), may increase risk for autoimmune disorders, including myasthenia gravis, a case report study suggests.

The findings of the case are reported in “Myasthenia Gravis Induced by Nivolumab: A Case Report,” published in the journal Cureus.

Opdivo is an immunotherapy drug used in patients with aggressive cancers, including metastatic melanoma, non-small cell lung cancer, and renal cell carcinoma.

The therapy works by inhibiting a checkpoint protein called programmed cell death (PD-1) receptor and in this manner it primes T cells (key cells of the immune system) to attack tumor cells.

The problem with this type of therapy is that triggering the immune system to react ultimately may induce autoimmune disorders, in which the body attacks itself.

In this report, authors examined the case of a 73-year-old patient with renal cell carcinoma who developed myasthenia gravis, a chronic autoimmune neuromuscular disease that causes skeletal muscle weakness, after being treated with Opdivo.

The patient’s first course of treatment was a nephrectomy (surgical removal of a kidney) followed by treatment with Torisel (temsirolimus), a chemotherapy approach for renal cell carcinoma patients.

The patient failed to respond adequately to the first strategy and was submitted for Opdivo treatment. After two weeks he began to complain of increased weakness, pain in his upper and lower extremities, and difficulty breathing.

The breathing difficulties increased and the patient had to be intubated for a considerable time, which resulted in the need to perform a tracheostomy, a surgical procedure to open an airway in the trachea.

After several tests, he was diagnosed with myasthenia gravis.

“The patient likely had an underlying paraneoplastic myasthenia gravis unmasked by nivolumab,” authors wrote.

This case-report highlights the risk for autoimmune disorders, such as myasthenia gravis, in cancer patients treated with immunotherapies such as Opdivo.

“The mechanism of myasthenia gravis secondary to PD-1 inhibitor treatment is unclear and further post-marketing surveillance data are needed to establish true incidence,” the authors wrote.

Most important, “Clinicians using PD-1 inhibitors should have a high index of suspicion of myasthenia gravis so that early discontinuation and treatment can be instituted to limit long-term morbidity and mortality,” the study concluded.

Patricia holds her Ph.D. in Cell Biology from University Nova de Lisboa, and has served as an author on several research projects and fellowships, as well as major grant applications for European Agencies. She also served as a PhD student research assistant in the Laboratory of Doctor David A. Fidock, Department of Microbiology & Immunology, Columbia University, New York.
×
Patricia holds her Ph.D. in Cell Biology from University Nova de Lisboa, and has served as an author on several research projects and fellowships, as well as major grant applications for European Agencies. She also served as a PhD student research assistant in the Laboratory of Doctor David A. Fidock, Department of Microbiology & Immunology, Columbia University, New York.

One comment

  1. Thea Brenner says:

    My father recently died of this exact situation. I am wondering if you have any further research on this patient in your study. My father had only 2 rounds of Opdivo before being hospitalized for chest pain that was the result of the MG. I just feel at a loss, looking for any other information about this side effect.

Leave a Comment

Your email address will not be published. Required fields are marked *